Hail, Montague
- When
- September 17, 2:26 PM CST
- Where
- Montague County, 5.48 mi N of Nocona
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.859, -97.724
Fire and Rescue reported hail ranging from 0.75 to 1.5 inches in diameter.
A stationary front draped across Northwest Texas served as a focus for isolated thunderstorms across the northwestern-most portions of North Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A stationary front draped across Northwest Texas served as a focus for isolated thunderstorms across the northwestern-most portions of North Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 17, 2:19 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 319 PM CDT Sun Sep 17 2017 .DISCUSSION... Another hot late summer day is in progress across North Texas with temperatures running 5 to 7 degrees above normal. Cooler weather is located just to our north but it won't be coming down anytime soon. A cold front is draped across central Oklahoma into northwest Texas at this time and is serving as a focus for scattered shower and thunderstorm activity. One strong storm has developed across northern Montague county and the threat for a few storms will continue mainly across our northwest counties through this evening. Some small hail and gusty winds will be possible with the strongest storms. This activity will diminish this evening with loss of heating. The front will retreat northward overnight into Monday as flow aloft becomes more zonal. With west and southwest flow aloft, temperatures will again warm into the low to mid 90s. Outside of some isolated convection in the far southeast counties, most areas will remain dry. The generally flat pattern will prevail through mid week with only very low PoPs across the eastern counties. As we get into late Wednesday and Thursday, the flow over the western U.S. will become more amplified as a large trough digs along the west coast. A little more moisture will be transported northward as low level southerly flow strengthens a bit across North Texas. We'll still remain fairly capped across the region although it will become weaker with time on Thursday suggesting a slightly better chance of thunderstorms during the afternoon. We'll keep PoPs at 20% areawide. The large upper trough to the west will be very slow moving through the end of the week with the global guidance now suggesting that a large upper low will cut off from the main flow and become positioned across the southwest U.S. This should keep the cooler air bottled up to the north of us and the better rain chances well removed from the region. There is some indication that the upper low will become dislodged by the latter part of next weekend, but confidence in this is quite low. In the meantime, we'll remain relatively dry across the region through the upcoming week with high temperatures in the 90s. Dunn && .AVIATION... /Issued 122 PM CDT Sun Sep 17 2017/ /18Z TAFs/ The persistence forecast will continue: VFR with south flow. A meager low-level jet will attempt to saturate the top of the nocturnal boundary layer, but any MVFR ceilings will be brief. This may need to be addressed with a TEMPO at Waco, but it is too early to introduce that. The flow aloft will become more zonal on Monday, but the boundary layer moisture (850mb and below) will remain well capped by extraordinarily dry mid-level air. 25 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 94 76 94 77 / 5 5 5 10 10 Waco 72 94 74 95 76 / 0 5 5 10 10 Paris 69 91 71 92 73 / 5 10 5 20 10 Denton 71 93 73 95 75 / 5 5 5 10 10 McKinney 71 92 73 93 74 / 5 5 5 10 10 Dallas 74 94 77 95 77 / 5 5 5 10 10 Terrell 71 92 74 94 75 / 0 5 5 20 10 Corsicana 72 93 74 92 75 / 0 10 5 20 10 Temple 71 92 73 94 75 / 5 10 5 10 10 Mineral Wells 70 93 72 95 73 / 5 5 5 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 322 PM CDT Sun Sep 17 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 322 PM CDT Sun Sep 17 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Isolated thunderstorms are expected through tonight along and northwest of a line from Breckenridge and Possum Kingdom to Sherman/Denison. Severe weather is not expected, but gusty outflow winds and small hail may accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday through Wednesday, thunderstorms will primarily impact areas from Cameron and Hearne to Palestine. Lightning and gusty winds will be the primary hazards. Thunderstorms will be possible areawide on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 25
Special Weather Statement
National Weather Service Fort Worth TX
302 PM CDT SUN SEP 17 2017
TXZ091-172030-
Montague TX-
302 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTAGUE COUNTY UNTIL
330 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Ringgold, or 7 miles northwest of Nocona, moving
northeast at 20 mph.
Half-inch hail and wind gusts up to 50 mph will be possible with
this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Nocona, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3398 9764 3395 9759 3391 9759 3389 9755
3368 9798 3389 9798 3385 9786 3386 9783
3388 9782 3388 9781 3390 9779 3389 9778
3392 9778 3391 9776 3394 9776 3394 9773
3399 9769
TIME...MOT...LOC 2000Z 247DEG 16KT 3384 9784
25The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Fire and Rescue reported hail ranging from 0.75 to 1.5 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722282.